Antidepressant Discontinuation Syndrome


Advertisement

Antidepressant discontinuation syndrome occurs in approximately 20 percent of patients after abrupt discontinuation of an antidepressant medication that was taken for at least six weeks. Typical symptoms of antidepressant discontinuation syndrome include flu-like symptoms, insomnia, nausea, imbalance, sensory disturbances, and hyperarousal. These symptoms usually are mild, last one to two weeks, and are rapidly extinguished with reinstitution of antidepressant medication. Antidepressant discontinuation syndrome is more likely with a longer duration of treatment and a shorter half-life of the treatment drug.

If you experience discontinuation symptoms after a particular dose reduction, you may want to add back half the dose — or all of it — and continue from there with smaller dose reductions. There are no hard and fast rules for getting off antidepressants, other than that the approach should be individualized. Some people can taper off an antidepressant in a matter of weeks, while others may take months.

Source: American Academy of Family Physicians (AAFP), Harvard Medical School